Hi All, I’ve been on mthx. 15mg weekly for the past six weeks and really started to notice my hair thinning quite dramatically. Are there any alternatives to this drug or can anyone offer any words of comfort? Suspect I may be on it for quite a while so a tad concerned. Also currently tapering down prednisilone to 5mg daily but don’t think hair loss is a side effect of this drug. Thanks for any advice!
Methotrexate + hair loss : Hi All, I’ve been on... - LUPUS UK
Hi Sin I do believe methotrexate does affect your hair I went through a phase we’re I was losing a lot but it has calmed down thankfully and this was over a year. I don’t have prednisone so it must be the methotrexate. Ihopethis helps regards Sandra x
I believe these immunosuppressants do cause hair loss to start with. Leflunomide did the same with me but usually hair grows back so don't despair. I'm still on the drug (many years) but most of the hair is back. You may be still losing some at this point but it won't be long before it adjusts, stops and starts growing. Hair will grow around half an inch a month - a bit more in the summer.
my hair was coming out in big lumps, but since being on methotrexate it has all grown back . Last time at the hairdressers she said she had never known my hair so thick & used the thinning scissors !
SLE does cause hair loss/hair thinning/hair shedding. Dreadful. It would be difficult to tell if it's a side effect. How's your diet like? Stress level? Any restricted diet can also cause hair thinning.
Diet is good and going all I can to eat well!
I have lost a lot of my hair to and I’m on methotrexate my hairdresser so Hester Nioxin and I use that all the top me my hair is slowly coming back xx
That''s good. We all have to do what it takes to get it going.
This happened to me, so my consultant upped my folic acid to one a day except on day you take the methotrexate and this helped x
Thanks for advice everyone and encouraging words! I’ll look into my options. x
I’ve been on MTX for 3 years - also 15mg weekly and can assure you that the hair loss hits a plateau! Remember to take your folic acid as I noticed an increase in hair loss if I missed a couple - or talk to your Dr about increased folic dose. I was also really worried too but the loss tapers off and is actually now quite mild. Only me and my boyfriend notice, and that’s just because there’s lots in the shower or the floor where I brush my hair!!
I find a day or two after taking the meds is the worst - big lumps seem to come off in the shower. Sometimes hairdressers notice, but my hair grows back at the same rate it falls out. My hairdresser was the one to point out all the new growth hair and to reassure me that the loss isn’t permanent. It will get better.
Try not to worry xx
According to The Lupus Encyclopedia, “Everyone who takes methotrexate should also take either Leucovorin or folic acid to decrease the potential for side effects from the methotrexate”. It further states that “If there is thinning of the hair, this is reversible and the hair slowly grows back after the dose is decreased or after the medication is stopped. If you are taking folic acid to prevent side effects from methotrexate and you notice thinning of your hair, ask your prescribing doctor if you can switch to the stronger vitamin Leucovorin (folinic acid).
Hair loss can occur as a result of taking steroids such as prednisolone. To learn more information about prednisolone, read our factsheet on medication here: lupusuk.org.uk/wp-content/u...
We published a blog article on ‘coping with hair loss’ which contains helpful tips and information that I hope you find useful: lupusuk.org.uk/coping-with-...
Please keep us updated, wishing you all the best.
Thank you Chanpreet. I am currently also on a daily 10mg prednisolone dose which is due to reduce to 5mg maintenance this week so hoping that will help. I will certainly ask about Leucovorin. I have only been on mythx for seven weeks so the rheumatologist may well say it needs further time to settle down. Will keep you posted.
Saw the nurse yesterday who has said I can go up to x1 5mg folic acid as day (rather than 10mg per week) and rheumatologist may look at an alternative to methotrexate due to my hair loss. Has anyone been on an alternative to mthx which results in less hair loss?
Hey Sin123 - my hair was really thinning, and falling out before I started on methotrexate. Like you it had stopped growing too! I wasn't diagnosed then, but my hairdresser really noticed. She was pleased as it took much less time to blow dry.... er, what?! Dreadful- I always had great hair like a triffid..! Whilst it's still falling out more than 5yrs ago, it has started to grow again - this is 5mths into 15mg a week of the metho. So hopefully it will start to improve for you - I do hope so. It's just another cruel symptom... Mind you - I found your post as I am searching for any posts on the look of lupus hair - my hair looks pretty awful condition-wise... yes I am post menopausal... but only(a very young one!) 55 and I have a great diet and use posh Aveda stuff.. but frankly it;s gone like candy floss in the past 2 yrs.. so whilst its thicker once again, it's er, thick candyfloss! Maybe time to cut it off... Nah, I'll just put it up! Anyway, hope yours improves as much as possible... maybe take a ton of good quality vitamins to off set the meds/symptoms of this flamin' disease... All the best, Deb
Not what you're looking for?
You may also like...
Anyone had any luck with stopping or reversing the hair loss?
I’m finding this quite...
for hydroxychloroquine to cause hair loss?
I’ve struggled with hair loss before (telogen effluvium)...
hydroxychloroquine and azathioprine. I have been experiencing hair loss which I think this is...
picture earlier with other post, this from having thinning hair to that in about 2 month
Hi my hair is falling out fast I was wondering does ne one wiv lupus sle have the same problem and...